Jump to content
Sign in to follow this  
happygirl

Happy Girl Introduction

Recommended Posts

happygirl

Hi -- happy to find this site! My history is that I was put on Effexor 75mg ER 11 years ago by my GP - I was in the processing of ending an abusive marriage and situationally depressed. I wish I had never gone on them. I was never depressed before, and have always been a very happy person, joyful. I've tried to get off Effexor a couple of times, slowly tapering. The side effects were still awful and I gave up and went back on. Last fall (October 2012) I traveled for a weekend and forgot to take my pills. When I got home I had been three days without, was having wicked withdrawal already, and just decided to stop cold turkey right then, as I was unemployed at the time and thought I could detox by staying home. I was physically wretched for a full month - shakes, sweats, horrible dreams, naseau, hot and cold. Those symptoms have mostly passed, except it still seems my body temperature regulation is off -- am either hot or cold and fluctuate quickly. However, I am menopausal, so that may be a factor in that part.

 

Four months into this stoppage, am still feeling off - blue fairly often and not my former joyous self. Wondering how long it will take my brain to get right?

 

Probably didn't pick a great time to go off, as there are other situational things happening in life right now also. Last child getting ready to leave home, husband just retiring with some medical issues, still unemployed, and money stress. And the middle of winter!

 

Starting to feel snippets of feeling better, more cheerful, happier, but seeking other people's experiences about the true length of full recovery.

 

Happy to be here, happy to share, and happy to hear about others' experiences. :-)

Share this post


Link to post
peggy

Nice to meet you Happy Girl!

 

sounds like you are experiencing fairly typical withdrawals, unfortunately no one can predict how long before you will completely recover but it sounds like you are improving.

 

Are you taking any supplements? Fish oil would be helpful to you and maybe some magnesium. Other wise, healthy diet, exercise and good sleep habits.

Share this post


Link to post
tezza

Welcome, Happy Girl.

 

Peggy is right, no one can say how long it takes to recover because everyone is different. Hopefully, you're on the mend, however, symptoms can come in waves. It's a good sign that you are starting to feel better.

 

You'll get lots of support here, glad you found us.

Share this post


Link to post
Jemima

Welcome. Ditto my colleagues above - there's no way of knowing how long withdrawal will take. But please read the Discussion on 'Symptoms and self care' for some helpful tips, and check in often. You'll find that many of us - regardless of past prescription drug use - share in the same symptoms and frustrations. I've always found it comforting to know that I'm not some weirdo freak who has symptoms unlike anything in the known universe.

 

I think you'll find the best of unbiased information here as well as friendly, gentle support.

Share this post


Link to post
happygirl

Greetings -- I stopped Effexor (75mg) cold turkey in mid-October, 2012 after 11 years on it. So I have been 3.5 months off. Most physical WD symptoms have gone, but I sought out more info and this site because I was still suffering low mood and having anxiety symptoms that I had never had before. Reading all the posts, and following links to medical reports, this made sense, having the newly raw nervous system activate the "alert function' of the adrenal system and all. At least knowing that has made it less upsetting, as I can now recognize that this anxiety is a (hopefully temporary) symptom of brain rewiring, and probably not a new way of life! Also, the info on brain plasticity and the concept that we can change the way we feel by using our thinking mind has been very helpful. Now when that anxiety strikes, I "change the channel", remind myself this is a physical side effect of withdrawal (think my way out of it) and help myself believe that it is likely not permanent.

 

It also frightened me to learn that the reason for slow tapering is to best allow the brain to regenerate. I wasn't happy to learn that cold turkey can result in longer WD and perhaps reduce the chances for full recovery? At least that is what the general conclusion seems to be?

 

I can say I am starting to see some windows of improvement - I am starting to feel happier moments now and then. It is just taking way longer than I anticipated. My worry is this -- Have I permanently damaged my chances at full recovery by stopping abruptly?

 

My question now is -- is it too late to go back and restart on a lower dose of Effexor, with the goal to come back off with appropriate tapering? Or am I too far down the road now and better off to just keep going without any meds? If so, my plan is to increase exercise, do light therapy, and perhaps start 5-HTP supplement, as this precusor to L-trytophan seems to be good at increasing serotonin levels. Anyone have any experience with this supplement? I have been taking St. John's Wort, but there seems to be some evidence that this can excite the adrenal system, which can result in additional anxiety symptoms.

 

Would sure appreciate hearing what other folks have experienced with the cold turkey recovery, and any thoughts you have about going back to a low dose, or keep moving ahead with no meds.

 

So grateful for this community!

Share this post


Link to post
Altostrata

Happygirl, I moved your latest post here as a continuation of your introduction topic.

 

Cold turkey is certainly a risky way to go off Effexor.

 

From what we've seen, it causes the worst withdrawal symptoms. But people vary in the time it takes to recover, from a few months to many years.

 

If you experience severe adverse reactions to any antidepressant, it's likely your nervous system is sensitized and you will have difficulty with any of them in the future.

 

Since you're seeing windows when you feel better, that's a good sign that you're healing.

 

At this point, after 4 months off, your guess is as good as anyone else's whether taking a little Effexor will help or hurt. Generally, reinstatement is best done immediately upon appearance of withdrawal symptoms.

 

If you try reinstatement, if I were you I'd be very careful and try perhaps 4 beads of Effexor XR (if that's what you were taking) or maybe 1mg of regular Effexor.

Share this post


Link to post
peggy

hi HG - i don't know if reinstatement is worth it at 4 months out if you are having some windows of improvement..I would be more inclined to start yoga, exercise and meditation if you aren't already doing them

Share this post


Link to post
happygirl

Thank you all for your thoughts and suggestions! Although I wish I had really understood the consequences of cold turkey, so that I could have done this differently, it seems that at this point I am already far enough down the road to recovery that focusing primarily on good health might be my best bet. I've started taking supplements again (multi, C, D, B-12, folic, fish oil) and restarted exercise, which had fallen off. Today I jumped on the trampoline to start the day and had a bike ride in the middle of the day, and some sunshine late in the day. I think as a result of just that additional activity I feel better than I did even yesterday. Getting back in to yoga is something I know will also improve things. Each day is getting a little longer with more light, that is cheering and makes me hopeful. (I live in Seattle, so the winter gray and low light is a fairly significant factor in Seasonal Affective Disorder for lots of people here - but spring is coming...)

 

Also, just knowing that ramped up anxiety is a WD symptom makes it easier to sidestep it with other thoughts and getting active. I did read in some post that St. John's wort can activate the cortisol system, so I will not be taking that one any longer.

 

I will keep posting what's going on, in hopes that it would be helpful for others as their posts have been for me.

 

Again, I am tremendously grateful for your thoughts, kind words and support.

 

Thank you.

Share this post


Link to post
dalsaan

Hi Happygirl

 

I endorse all the advice given above. Just one thing, be careful with the supplements, they can be alerting for some people. Our advice is to start them one at a time so you can make sure they aren't tripping your system. B vitamins can do this. Something in your multi might be exacerbating your system and you won't be able to tell which ingredient it is

 

Fish oil and magnesium are usually safe although some people can't tolerate them

 

I know it sounds weird but when your nervous system is in disarray even natural substances can trigger an adverse reaction.

 

Wish you all the best

 

Dalsaan

Share this post


Link to post
happygirl

Thanks for info on the supplements alerting the system. I definitely found that to be true. Once I heard that, I stopped taking the St. John's wort and immediately noticed a decrease in anxiety. I was also taking B12 and will drop that and see if it doesn't get better as well.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy